Alert archive / Kentucky / Wind Advisories in 2025
Wind Advisory 8, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Apr 2, 2025, 1:00 AM EDT for 17 counties in Kentucky. It took effect at Apr 2, 2025, 10:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2025, 1:00 AM EDT (05:00 UTC)
- In effect from
- Apr 2, 2025, 10:00 AM EDT
- Expired
- Apr 2, 2025, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WWUS73 KJKL 020500 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 100 AM EDT Wed Apr 2 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-021300- /O.NEW.KJKL.WI.Y.0008.250402T1400Z-250403T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee- Including the cities of Burnside, London, Whitley City, Irvine, Somerset, Campton, Beattyville, Stanton, Mount Vernon, Stearns, Ravenna, Flemingsburg, Jeffersonville, Corbin, Owingsville, McKee, Frenchburg, Williamsburg, Brodhead, West Liberty, Clay City, Monticello, Camargo, Annville, Morehead, and Mount Sterling 100 AM EDT Wed Apr 2 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 10 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GEERTSON
3 follow-up statements
408 WWUS73 KJKL 020918 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 518 AM EDT Wed Apr 2 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-022000- /O.CON.KJKL.WI.Y.0008.250402T1400Z-250403T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee- Including the cities of Burnside, London, Whitley City, Irvine, Somerset, Campton, Beattyville, Stanton, Mount Vernon, Stearns, Ravenna, Flemingsburg, Jeffersonville, Corbin, Owingsville, McKee, Frenchburg, Williamsburg, Brodhead, West Liberty, Clay City, Monticello, Camargo, Annville, Morehead, and Mount Sterling 518 AM EDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 10 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GEERTSON
269 WWUS73 KJKL 022020 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 420 PM EDT Wed Apr 2 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-030000- /O.CON.KJKL.WI.Y.0008.000000T0000Z-250403T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee- Including the cities of Somerset, West Liberty, Owingsville, Stearns, Stanton, Williamsburg, Camargo, Monticello, Mount Sterling, London, Beattyville, Frenchburg, Corbin, Ravenna, Brodhead, Mount Vernon, Campton, McKee, Morehead, Whitley City, Clay City, Annville, Jeffersonville, Irvine, Flemingsburg, and Burnside 420 PM EDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GREIF
114 WWUS73 KJKL 030001 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 801 PM EDT Wed Apr 2 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-030115- /O.EXP.KJKL.WI.Y.0008.000000T0000Z-250403T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee- Including the cities of Somerset, West Liberty, Owingsville, Stearns, Stanton, Williamsburg, Camargo, Monticello, Mount Sterling, London, Beattyville, Frenchburg, Corbin, Ravenna, Brodhead, Mount Vernon, Campton, McKee, Morehead, Whitley City, Clay City, Annville, Jeffersonville, Irvine, Flemingsburg, and Burnside 801 PM EDT Wed Apr 2 2025 ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE... Winds will gradually subside through the rest of the evening and overnight, but strong wind gusts are possible from any thunderstorms through the night. $$ GREIF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 1, 11:00 PM EDT, 2 hours earlier. Its key messages:
- After briefly cooler than normal conditions Tuesday, temperatures return to above normal levels Wednesday into next weekend.
- At least northwest parts of eastern Kentucky will probably see another round of strong to severe storms Wednesday night, and then again potentially Thursday into Thursday night.
- We are looking for repeated rounds of heavy rain and thunderstorms to affect eastern Kentucky from Wednesday night through Sunday - especially northwest parts of the forecast area where between 3 and 6 inches of rain will be possible over those several days. This area remains in a flood watch from Wednesday evening through Sunday morning.
Area forecast discussion, Apr 1, 11:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1100 PM EDT Tue Apr 1 2025 .KEY MESSAGES... - After briefly cooler than normal conditions Tuesday, temperatures return to above normal levels Wednesday into next weekend. - At least northwest parts of eastern Kentucky will probably see another round of strong to severe storms Wednesday night, and then again potentially Thursday into Thursday night. - We are looking for repeated rounds of heavy rain and thunderstorms to affect eastern Kentucky from Wednesday night through Sunday - especially northwest parts of the forecast area where between 3 and 6 inches of rain will be possible over those several days. This area remains in a flood watch from Wednesday evening through Sunday morning. && .UPDATE... Issued at 1100 PM EDT TUE APR 1 2025 No significant changes were made to the forecast with mainly just the inclusion of the latest obs and trends for the T/Td/Sky grids. These minor adjustments have been sent to the NDFD and web servers along with a freshening of the zones, SAFs, and FFA. UPDATE Issued at 730 PM EDT TUE APR 1 2025 23Z sfc analysis shows high pressure to the northeast of the state in control of the weather over eastern Kentucky. This is working to settle the winds and with mainly just some high clouds around. Currently temperatures are running in the low 50s north and in the lower 60s for the south. Meanwhile, amid light easterly winds, dewpoints are generally in the low to mid 30s. Do anticipate a small to moderate ridge to valley temperature split which the forecast has well handled. For this update, have mainly just added in the latest obs and trends for the T/Td/Sky grids. These minor adjustments have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Wednesday night) Issued at 537 PM EDT TUE APR 1 2025 A very deep lee low is over CO late today, also being supported by a strong upper level trough over the western CONUS. Meanwhile, ridging at the surface and aloft is downstream over our area. A closed upper low will develop attendant to the surface low as it moves northeast across the plains and upper Midwest during the period. Our ridging will depart to the east, and the large and intense surface low will tighten our pressure gradient tonight. This will bring a more humid and much warmer air mass into our area on brisk south to southwest winds. These winds will blow largely a little above the surface tonight, but will mix to the ground on Wednesday as heating occurs. Gusts around 40 mph are forecast for our western counties at this time. If this still looks to be the case with new data tonight, a wind advisory may need to be issued for our western counties for Wednesday, joining our neighbors to the north and west. Winds will subside somewhat going into Wednesday night as heating is lost. Isentropic lift with the arrival of the air mass may support some showers and thunderstorms during the day on Wednesday, mainly around mid day in our northern counties. These would be fueled by elevated instability and be largely garden variety. Although, surface based instability is expected in the afternoon, forecast soundings look capped. If something should break through the cap late in the day, there would be some concern due to the combination of shear and instability expected. Our better chance at thunderstorms appears to be Wednesday night. An organized line is expected to develop to our northwest and move southeast into our area late, posing a severe wx risk due to impressive shear, even through instability will wane during the night. Won't rule out some heavy rainfall/flooding risk due to training cells overnight Wednesday night in our northwest counties, and the Flood Watch beginning Wednesday night remains in place. However, the bigger threat is further to the northwest, and this initial rain is more likely to moisten the ground to set us up for potential problems in the long term period. .LONG TERM...(Thursday through Tuesday) Issued at 520 PM EDT TUE APR 1 2025 The models, and their individual ensemble suites, continue to be in pretty good agreement aloft through the first part of the weekend before some differences of note start to crop up in the handling of the Southwestern trough opening up. They all depict that deep Southwestern trough anchoring the 5h pattern - incredibly - all the way into the weekend while strong ridging stays parked over the southeast portion of the country. This will lock in an extended period of fast southwest mid-level flow scouring moisture northeast from a wide open western Gulf of America for a near continuous flux of moisture into the region. Within the flow, several impulses of concern will ride past eastern Kentucky. While one of the most significant ones of these will be passing out of the area Thursday morning, we will see another, weaker one, later that night before a third one pushes through early Saturday morning. By early Sunday a substantial portion of the Southwestern trough finally works east into the Mid-Mississippi Valley helping to shove the blocking Southeast ridge further away from Kentucky. This process also pulls a large trough southward from eastern Canada sending 5h height falls through this part of the state. With the pattern finally on the move, a stream of energy will settle into the Ohio Valley and press south into the JKL CWA later Monday. This energy swath will linger overhead through early Tuesday when the large northern trough's axis will finally sweep east of the Ohio Valley - stronger and more definitively in the ECMWF cluster than the GFS. This will turn the mid-level flow more sharply to the northwest bringing a pattern more favorable for drying. The small model spread aloft through Saturday supported using the NBM as the starting point for the forecast grids then more consideration was given toward the ECMWF's cluster solution through the rest of the period. Did make some adjustments mainly to add more terrain distinction to the temperatures in the southeast parts of the area each night through Saturday. Sensible weather features a tale of two portions of the CWA with the northwest under the gun for periods of excessive rains and cooler conditions while the southeast avoids much of the weather and stays quite warm through Saturday. The first wave will leave a stalled boundary just to the northwest of, or a bit into, the JKL CWA and serve to focus the convection threat - though most probably we will see a fade out of the initial stronger and heavier convection into the morning. Then, perhaps a the boundary helps to ignite more convection later that afternoon for more shower and storms. Severe weather will be possible given the position of the boundary, warmth and sfc moisture in place, and a favorable wind field for organized convection. However, extensive cloud cover and a worked over atmosphere without much dynamics aloft appear to be a limiting factor on widespread storms for most of the CWA southeast of I-64. The next upper wave looks to move in Thursday night and likely renews the storm and heavy rain threat for again mainly the northwest parts of the area. The third mid-level wave then approaches Friday night with another bout of renewed and organized convection - still favoring the northwest parts of the area. The latest model runs also suggest that this third wave helps lift the boundary further north and may spare much of eastern Kentucky the heavy convection for later Friday and much of Saturday before the system bodily moving back into the rest of the area on Saturday night into Sunday morning. Once this last wave moves through the threat of heavy rains should have ended for the area. Then cooler and drier air to follow along with a potential for some frost and sub freezing temperatures by Tuesday morning. Despite the extremeness and climatological rareness of this stalled pattern, most of eastern Kentucky is forecast to miss out of the higher impacts owing to the heaviest rains forecasted to stay north of the headwaters of our rivers. Even so, we need to stay vigilant for a possible shift southeast in the heavy rain axis and not let our guard down. However, as it stands now, it seems increasing likely that the western part of the state and confluence region of the Ohio and Mississippi rivers will see the historic impacts from the repeated heavy rains of such extreme durations while many of us here, especially those outside of the flood watch, mostly note just an unseasonably warm stretch of weather for early April interrupted occasionally by a bout of mostly nocturnal showers and storms. The changes to the NBM starting point consisted primarily of adjusting the PoPs for ECMWF timing later in the period and adding in hourly temporal resolution. Did also include more terrain distinction to the low temperatures through Saturday morning for our southeast zones. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 750 PM EDT TUE APR 1 2025 VFR conditions are in place and will hold through the period under mainly high layers of clouds. Any stray shower activity on Wednesday will likely not affect any of the TAF sites. Though sfc winds will be light through most of the night, low level southerly flow will crank up overnight and LLWS can be expected until mixing occurs Wednesday morning. Once mixed, we can expect gusts of 20-30 kts from the south continuing through the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday evening through Sunday morning for KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111- 112-114. && UPDATE...GREIF SHORT TERM...HAL LONG TERM...GREIF AVIATION...HAL/GREIF
Hazardous weather outlook, Apr 1, 4:51 PM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 451 PM EDT Tue Apr 1 2025 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112- 114-021100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson-Wolfe- Magoffin-Lee-Breathitt-Owsley- 451 PM EDT Tue Apr 1 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY NIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts around 40 mph are possible Wednesday. Thunderstorms are possible at times from Wednesday through Sunday evening. Additionally, there is a risk for strong to severe thunderstorms, mainly from Wednesday evening through Thursday night. Multiple rounds of heavy rain are forecast to impact portions of the area from Wednesday night into the upcoming weekend, with four day rainfall totals of 3 to 6 inches expected. This will lead to a heightened risk of flash flooding and eventual river flooding. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be needed beginning Wednesday night. KYZ085>088-110-113-115>120-021100- Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher- Martin-Pike- 451 PM EDT Tue Apr 1 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at time from Thursday through Sunday evening. Additionally, there is a risk for strong to severe thunderstorms, mainly Thursday and Thursday night. Rounds of heavy rain are possible from Thursday into the upcoming weekend, potentially leading to instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning on Thursday. HAL/GREIF
In the hours before
Local storm report, Apr 1, 10:55 PM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1055 PM EDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM Tstm Wnd Dmg 1 N Bosco 37.52N 82.84W
03/31/2025 Floyd KY NWS Storm Survey
Straight line wind damage was observed along
the hillside near Brush Creek at the
intersection of Highway 550 and Highway 850,
with several trees uprooted or snapped
heading in a northeasterly direction. Peak
winds likely between 90 and 100 mph.
&&
MGLocal storm report, Apr 1, 11:11 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1111 PM EDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM Tstm Wnd Dmg 1 NNE Bosco 37.52N 82.84W
03/31/2025 Floyd KY NWS Storm Survey
Straight line wind damage was observed at a
residence, north of the intersection of
Highway 850 and 550, where wind hit the
broad side of a barn before peeling the roof
off. Several trees were also snapped or
uprooted. A 300 year old oak tree also
sustained damage. Peak winds likely between
90 and 100 mph.
&&
MGLocal storm report, Apr 1, 11:20 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1120 PM EDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM Tstm Wnd Dmg Eastern 37.52N 82.81W
03/31/2025 Floyd KY NWS Storm Survey
Significant damage was observed at Floyd
County Board of Education center, where wind
penetrated the steel doors, before escaping
through the NW portion of the gymnasium
roof, blowing out a substantial section.
&&
MGLocal storm report, Apr 1, 11:29 PM EDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1129 PM EDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM Tstm Wnd Dmg Boldman 37.54N 82.61W
03/31/2025 Pike KY NWS Storm Survey
An outer wall collapsed and significant roof
damage was sustained at an older office
building between College Boulevard and
Sunset drive south of Highway 23. Debris was
blown downwind towards Highway 23, with a
semi-trailer just north of Highway 23 being
pivoted by the wind in a similar direction.
&&
MGLocal storm report, Apr 1, 11:33 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1133 PM EDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM Tstm Wnd Dmg Boldman 37.53N 82.61W
03/31/2025 Pike KY NWS Storm Survey
Sporadic tree damage was noted along Red
Bird Lane, with additional tree damage
having occurred across the Levisa Fork Big
Sandy River.
&&
MGNearby
Wind Advisories in Kentucky, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.